Thunderstorm Wind, Jefferson
- When
- May 31, 3:40 AM CST to 3:42 AM CST
- Where
- Jefferson County, Mountain Brook
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $150,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.500, -86.750
Numerous trees and power lines were blown down from Mountain Brook, to Inverness, to near Chelsea. This damage was produced by the same storm that spawned two weak tornadoes in Jefferson County earlier in the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Numerous trees and power lines were blown down from Mountain Brook, to Inverness, to near Chelsea. This damage was produced by the same storm that spawned two weak tornadoes in Jefferson County earlier in the day. Thousands of electric customers were temporarily without power after the storms. A few homes, automobiles, and outbuildings were damaged or destroyed by fallen trees. A few structures near US 280 and CR 41 suffered damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 31, 3:33 AM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 433 AM CDT MON MAY 31 2004 .DISCUSSION... AN ACTIVE WEATHER NIGHT SO FAR. A SQUALL LINE MOVING ACROSS CENTRAL ALABAMA AND EXPECT IT TO CONTINUE THROUGH THE MORNING HOURS. THE MAIN FRONT DOES NOT LAG FAR BEHIND THE SQUALL LINE AND THE BIG QUESTION IS WHERE WILL IT STALL. EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE INTO THE AFTERNOON HOURS AND EXPECT SOME STORMS TO BE SEVERE MAINLY SOUTH OF INTERSTATE 20 THIS AFTERNOON /IN ASSOCIATION WITH THE STALLED BOUNDARY/. AFTER THIS SYSTEM MOVES OUT SEVERAL MORE SHORT WAVES MOVE AROUND THE LOW PRESSURE THAT SETS UP OVER WESTERN NY AND PA. THIS WILL RESULT IN WET WEATHER FOR THE NEXT SEVERAL DAYS. .PRELIMINARY NUMBERS... BIRMINGHAM 83 61 85 68 85 / 99 40 20 20 MONTGOMERY 88 64 87 68 88 / 80 50 30 20 && .BMX WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH UNTIL 9 AM 12>13...15...17>38...41...43...45...47 && 80
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 802 PM CDT SUN MAY 30 2004 ALZ011>015-017>050-311500- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 802 PM CDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TONIGHT)... ...MODERATE RISK OF SEVERE STORMS FOR MARION...LAMAR...WINSTON... FAYETTE AND WALKER COUNTIES... ...SLIGHT RISK OF SEVERE STORMS GENERALLY ALONG AND NORTH OF INTERSTATE 20... AN APPROACHING STORM SYSTEM WILL HELP SET-UP THE POTENTIAL FOR SEVERE WEATHER ACROSS THE AREA OVERNIGHT INTO MEMORIAL DAY. A VERY STRONG UPPER LEVEL LOW PRESSURE SYSTEM...AND ASSOCIATED SURFACE COLD FRONT...WILL HELP SET OFF NUMEROUS SEVERE THUNDERSTORMS OVERNIGHT. THESE STORMS ARE EXPECTED TO FORM A SQUALL LINE...OR SEVERAL LINE SEGMENTS...AND PUSH TOWARDS THE SOUTHEAST OVERNIGHT WITH THE COLD FRONT. THIS WILL BRING A THREAT OF DAMAGING WINDS... LARGE HAIL AND ISOLATED TORNADOES TO PORTIONS OF NORTH ALABAMA TONIGHT. AT THIS TIME...IT APPEARS THE MAIN THREAT OF SEVERE WEATHER TONIGHT WILL COME AFTER MIDNIGHT IN THE WEST...AND SPREAD EAST DURING THE EARLY MORNING HOURS. ALTHOUGH THE MAIN THREAT IS DAMAGING WIND GUSTS...ISOLATED TORNADOES CANNOT BE RULED OUT DUE TO THE UNUSUALLY STRONG WIND SHEAR THAT WILL BE PRESENT. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... THE COLD FRONT WILL CONTINUE TO PUSH FURTHER SOUTH ON MONDAY... CONTINUING THE THREAT OF SEVERE THUNDERSTORMS. FOR MONDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE COUNTY WARNING AREA. THERE WILL BE A LINGERING THREAT OF SEVERE STORMS EARLY IN THE MORNING OVER NORTHERN AREAS...AND AGAIN THE POSSIBILITY OF SEVERE STORM REDEVELOPMENT IN THE HEAT OF THE AFTERNOON FOR AREAS SOUTH OF INTERSTATE 20. ONCE AGAIN...THE PRIMARY THREAT IS DAMAGING THUNDERSTORM WINDS. AS THE FRONT STALLS ACROSS THE GULF COAST STATES...THERE WILL CONTINUE TO BE A SMALL RISK OF STRONG TO SEVERE THUNDERSTORMS OVERNIGHT MONDAY INTO TUESDAY MORNING. CONDITIONS ARE EXPECTED TO FINALLY IMPROVE BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND FORECASTS...AND BE READY FOR POSSIBLE ACTIVATION OVERNIGHT AND MONDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1100 PM CDT SUN MAY 30 2004 ALZ011-012-310500- LAMAR-MARION- 1100 PM CDT SUN MAY 30 2004 ...TORNADO WATCH IN EFFECT UNTIL 4 AM... ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR AND MARION COUNTIES UNTIL MIDNIGHT CDT... A LINE OF THUNDERSTORMS WITH POTENTIALLY DAMAGING WINDS WILL CONTINUE TO APPROACH LAMAR AND MARION COUNTIES THROUGH MIDNIGHT. NUMEROUS WARNINGS HAVE BEEN ISSUED ACROSS SECTIONS OF MISSISSIPPI AND IF THE LINE MAINTAINS ITS INTENSITY...WARNINGS WILL BE REQUIRED AFTER MIDNIGHT. DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE IN THE WATCH AREA. HAVE A SEVERE WEATHER ACTION PLAN READY IN CASE A WARNING IS REQUIRED. LAT...LON 3377 8823 3374 8802 3426 8783 3429 8813
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
106 AM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1235 AM WIND DAMAGE 1 W HACKLEBURG 34.28N 87.85W
05/30/2004 MARION AL EMA
TREES DOWN ON HIGHWAY 43.
1235 AM HAIL 1 W HACKLEBURG 34.28N 87.84W
05/30/2004 0.75 IN MARION AL SPOTTER
PENNY SIZE HAIL REPORTED 1 MILE WEST OF HACKELBURG.
1255 AM WIND DAMAGE 1 SE HALEYVILLE 34.23N 87.60W
05/30/2004 WINSTON AL PUBLIC
TREES DOWN ON HIGHWAY 129 SO OF HALLEYVILLE.PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
106 AM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1235 AM WIND DAMAGE 1 W HACKLEBURG 34.28N 87.85W
05/30/2004 MARION AL EMA
TREES DOWN ON HIGHWAY 43.
1235 AM HAIL 1 W HACKLEBURG 34.28N 87.84W
05/30/2004 0.75 IN MARION AL SPOTTER
PENNY SIZE HAIL REPORTED 1 MILE WEST OF HACKELBURG.
CORRECTED COUNTY
1255 AM WIND DAMAGE 1 SE HALEYVILLE 34.23N 87.60W
05/30/2004 MARION AL
PUBLIC TREES DOWN ON HIGHWAY 129 SO OF
HALLEYVILLE.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
245 AM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1255 AM WIND DAMAGE 4 N BRILLIANT 34.23N 87.60W
05/30/2004 MARION AL PUBLIC
TREES DOWN ON HIGHWAY 129 S OF HALLEYVILLE.
0100 AM WIND DAMAGE HALEYVILLE 34.24N 87.62W
05/31/2004 WINSTON AL CITY POLICE
TREE DOWNS IN AND AROUND HALLEYVILLE: HIGHWAY 129,
IN HALLEYVILLE ON KENNY DR. AND ON NEWBERRY RD.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 255 AM CDT MON MAY 31 2004 ALZ011-014-310815- MARION-WINSTON- ...COUNTIES CLEARED FROM TORNADO WATCH... THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM WATCH NUMBER #345... MARION WINSTON ALZ012-013-015-017>021-024-026-310815- BLOUNT-CALHOUN-CHEROKEE-CLEBURNE-ETOWAH-FAYETTE-JEFFERSON-LAMAR-ST. CLAIR-WALKER- ...COUNTIES REMAIN IN TORNADO WATCH... THE FOLLOWING CONTIES REMAIN IN WATCH NUMBER #345... BLOUNT CALHOUN CHEROKEE CLEBURNE ETOWAH FAYETTE JEFFERSON LAMAR ST. CLAIR WALKER
The Birmingham radar (KBMX), 37 km away, was scanning. The volume nearest the first event began at 09:37 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401797, 5401798.